Citation: Rocket. "Long Term High Dose Venlafaxine Use: An Experience with Venlafaxine & Various (exp95366)". Erowid.org. Nov 17, 2012. erowid.org/exp/95366
This report is to point out a rather disturbing effect I've noticed from long term high-dose SNRI (and possibly SSRI) usage.
I had experimented with Methylone (M1) and MDAI dozens of times in the past, sometimes taking M1 a few times in one night. I didn't do M1 + MDAI much because of the suspected neurotoxicity but always found MDAI + MDPV or MDAI + Ritalin to be quite enjoyable and much more rewarding than M1.
All my 'research' with serotonergics ceased when I began taking Effexor XR. This drug is fantastic. It gave me energy and a bit of mania in the morning. I no longer felt feelings of worthlessness and guilt but continued to experience a full range of healthy emotions. I noticed the XR 'rush' would wear off after 5-6 hours and so requested that I take XR twice a day, to which the doctor said yes. In hindsight I was chasing the mania/rush which resembled MDMA/M1 quite well. Sociability, confidence, chattiness, social warmth, etc.
Effexor and other SSRIs of course block nearly every serotonin effect (M1/MDAI/MDMA/4-MEC/etc.) normally have. M1 or MDAI at 200-250mg for instance felt somewhat speedy and very uncomfortable. Sweaty, dry mouth, a ringing in my ears, and general irritability with M1/MDMA/4-MEC. MDAI had almost zero effects, negative or positive.
This was to be expected and Effexor provided the confidence and sociability effects the empathogens provide, lest in a mild and controlled manner. I had no cravings for empathogens and felt a sense of relief that I can't fall back on them even if I wanted to. And what's perfect was the psychedelics (at least 2C-*) continued to work. Effects were somewhat diminished (though it wasn't very noticeable) but so was the body load. Overall, tripping while on Effexor provided a mellow trip that was psychedelic enough to enjoy, but not too psychedelic that I wouldn't be able to handle myself in public or at work, even dosing as high as 35mg 2C-E.
Now the bad news? I took Effexor XR for 1 year. It's a very expensive drug even if you go with the generic. When I lost insurance coverage I began weaning myself off but I had no major withdrawal effects because I took Zoloft and MXE daily during the first 2 weeks. I suspect both these drugs helped remove nearly 100% of Effexor's horrible withdrawal symptoms.
It has been 4 months since I took Effexor, Zoloft or any SSRI/SNRI. I tried 150mg of Methylone with almost zero effects after waiting 2 hours. This was a new batch of the drug and known to be good (it hit my friends hard.) I tried another 150mg 3 hours after the first dose and got nothing. No come up, no crash, etc.
The next day I took 4-FA which worked well and then 4-MEC later that night. I dosed 200mg 4-MEC and after an hour began feeling sweaty, nauseated, had a ringing noise in my ear that wouldn't stop, a very bad headache and in hindsight I was very confused and paranoid; these symptoms may suggest serotonin syndrome.
Fortunately, I took aspirin, antioxidants and ate a full meal and slept it off, waking up with only a mild headache. But why aren't these drugs working as they normally would?
I avoided M1/4-MEC for a week and then a batch of 6-APB ('benzo fury') had come in. I have never experimented with this MDA analogue and was excited when I made the order but now felt it would be a waste to try it until I figure out if the Effexor is still in my system somehow or if it left long-lasting changes that is somehow continuing to stop the empathogens from working.
A week after the 6-APB arrived, I decided to try 50mg. Within 40-60 mins I was rolling very very hard. 6-APB is absolutely fantastic, and at 50mg?! I thought wow, a gram really isn't that costly.
My friends all took between 50-70mg with excellent experiences. The next day I tried taking 70mg with ZERO effects. I waited 2 days, taking 5-HTP in between, and tried 80mg with ZERO effects. I couldn't believe tolerance would build up after a single try of the substance, and figured the Effexor or whatever changes it caused in my brain is the cause. Waited a few more days and tried 100mg with NO effects other than tremors and feeling sweaty and losing my appetite.
I'd like to note that I take 100-150mg 4-FA daily (mornings.) I find this drug to be cleaner and more useful than Adderall because of the long duration (sometimes lasting 10 hours!) It also does not give me a crash at all, even with constant redosing, minus a headache and tremors if I take too much. I never exceed 250mg a day and most of the time I space my doses out, taking 100mg in the morning with a 50mg booster.
I also take MXE daily. It gives me no real dissociative effects at 10-15mg insufflated once per day with my 4-FA dose but it seems to help stop me from developing a tolerance to 4-FA. Dissociatives are known to 'reset' ethanol, opiate and stim tolerance. In my experience they also stop tobacco cravings and reset my nicotine tolerance so that I can't handle more than 2-3 cigarettes a day without feeling sick of them.
Off the Effexor, I have been feeling extremely unproductive and severely depressed. It could be Effexor withdrawal but to me it feels much like how I felt before ever getting on Effexor. My thoughts were: 'Oh I remember this feeling. Wow, Effexor made a HUGE difference in my worldview and quality of life.'
4-FA might be the culprit, depleting me of serotonin with chronic use. I will give MDAI and MDMA a try after abstaining from all serotonin releasing drugs (including 4-FA), any amphetamine and cathinone and MXE.
There are three particularly interesting things also regarding my psychiatric drug history:
Years ago I had taken Zoloft and Wellbutrin for a year, and 1-2 months after stopping both, the M1/MDAI magic was back as strong as before I got on the meds, so this report may be specific to SNRIs or specific to Effexor only, or exclusive to my drug use history, polydrug use, brain chemistry etc.
SSRIs do take a long time to begin working and the beginning is very difficult to tolerate. I thought I was feeling the Zoloft at 50mg/day after 3 weeks, but what I felt at the time was merely the fading away of anxiety Zoloft itself induced when I began the regimen. It wasn't until 8 weeks into the treatment (I had been up to 100mg) that I walked out of my house 2 hours after taking my dose, and realized I was rolling very hard. I was no longer irritable, my libido was back, I felt hopeful, confident, loved socializing and began remembering why I enjoyed the hobbies I did in the past. I 'felt' that neurogenesis had began after being dormant for a decade or that my PFC is no longer clouded and with little foresight. Things were no longer overwhelming. This faded away after a few days and became more consistent when I upped to 150mg.
Since getting off the Zoloft, I noticed that taking just one 50-100mg dose hits me as a very strong anxiolytic and almost feels like MDMA/MDAI (more on the sedating MDAI side.) This could mean that the drug must have altered my brain chemistry during the 8+ weeks it took for the drug to work, with dependence possibly lasting months or years after tapering off the meds. I found this interesting but not too concerning considering at first, but over the next 4-5 months I would see my depression and anxiety very slowly coming back up to pre-med levels.
I don't regret taking Effexor. I began seeing my (and anyone's) drug RC/street drug use as a symptom. Having to roll when socializing, having to drink at a party, etc. were ways of self-medicating a side effect or symptom. While on the drug I had no real craving for any drug except uppers (seldom) and nicotine (heavily). Psychedelics were used on occasion but primarily for recreational purposes. To experience the headspace and go with the flow, rather than as an entheogen or 'I'm tripping to get over my depression forever' tool.
I will resume Effexor (restarting at a low dose) when my insurance is reinstated (3 weeks) and suggest that anyone who feels lazy and unproductive or aimless, where the depression and the guilt and irritability it causes make you dysfunctional in your work/education/relationships see a psychiatrist: unable to make it to class on time or at all, let alone being able to focus on studying or getting actual school work done, missing work completely, constant lateness, or being unable to do anything except think and web surf once you're at work, building bad relationship habits and an animosity in your relationship(s) due to being overwhelmed and constantly irritated or anxious, etc.
If it's making you dysfunctional, see a doctor. The newer classes of antidepressants currently in trials (as of 2012) will be selective antagonists of the NMDA receptor, having a similar mechanism of action to Ketamine/MXE's immediate and long lasting anti-depressant effect. GLYX-13 is an example.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.